Vol. 59, No. 2, 1975

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 329: 1
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
Reducing series of ordinals

J. L. Hickman

Vol. 59 (1975), No. 2, 461–473

If s is a sequence of ordinals, we denote by “S(s)” the set of sums (of the corresponding series) obtainable by permuting the terms of s in such a way that the length o(s) is unchanged. If o(s) = ω, the first tran sfinite ordinal, then a fairly well-known result of Sierpiński’s states that S(s) is finite, which immediately raises the question of whether there is a finite sequence r such that S(r) = S(s).

It turns out in fact that such a sequence r always exists: and we are concerned in this note with proving certain generalizations of this latter result. The general problem, that of determining criteria that must be satisfled by an infinite sequence s in order that a sequence r exist with o(r) < o(s) and S(r) = S(s), is to the best of our knowledge still open and would appear to be no easy one.

Mathematical Subject Classification
Primary: 04A10
Received: 9 September 1974
Published: 1 August 1975
J. L. Hickman